Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Denver/Boulder, CO

July 14, 2014Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 14, 2014, 7:49 PM MDT for Larimer County, Colorado. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 7:49 PM MDT (01:49 UTC)
Expired
Jul 14, 2014, 9:45 PM MDT
In force
116 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:54 PM MDTHEAVY RAIN 03 E Poudre Park, COMUD AND DEBRIS FLOW ONTO HIGHWAY 14 AT MILE MARKER 117.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS55 KBOU 150149
FFWBOU
COC069-150345-
/O.NEW.KBOU.FF.W.0022.140715T0149Z-140715T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
749 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 945 PM MDT
    
* AT 748 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER BELLVUE. THE RAIN IS MOVING SOUTHEAST AT 20 MPH.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER THE EASTERN PORTION OF THE HIGH   
  PARK BURN SCAR IN EAST CENTRAL LARIMER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

THE HEAVY RAINS COULD ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN 
STEEP TERRAIN.

DO NOT DRIVE THROUGH FLOODED AREAS.

&&

LAT...LON 4073 10531 4076 10524 4058 10518 4057 10524

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:49 PM MDT, 5 hours earlier.

Area forecast discussion, Jul 14, 2:49 PM MDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
249 PM MDT MON JUL 14 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 249 PM MDT MON JUL 14 2014

COLORADO WILL REMAIN UNDER NORTHWEST FLOW ALOFT THROUGH TUESDAY.
SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS WITH SOME PROPAGATION EXPECTED TO SPREAD
OVER THE PLAINS THROUGH THE EVENING. SEVERE THUNDERSTORM WATCH NOW
IN EFFECT MAINLY FROM DENVER SOUTHWARD THROUGH PARK AND DOUGLAS
COUNTY. SURFACE DEWPOINTS ARE HOLDING IN THE 50S WITH SFC BASED
CAPES UP TO 1500J/KG.

LOW LEVEL FLOW WILL SHIFT MORE SOUTHEAST TO SOUTH OVER NIGHT WITH
EXPECTED DENVER CYCLONE DEVELOPMENT LATER TNT. LOOKS LIKE AN
ACTIVE DAY ON TUESDAY WITH CONTINUED AMPLE SHEAR ALONG WITH
SURFACE BASED CAPES OF 1000-2000J/KG. BEST CHANCE FOR STORMS WILL
AGAIN BE OVER THE FRONT RANGE AND PLAINS...WITH LESSER CHANCES
OVER THE FAR PLAINS. TEMPERATURES WILL BE MAINLY UNCHANGED WITH
READINGS IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 249 PM MDT MON JUL 14 2014

A SHORTWAVE TROUGH WILL BE DROPPING DOWN THE NORTHERN ROCKIES
TUESDAY NIGHT. A SURFACE LOW OVER SOUTHERN WYOMING WILL DROP SOUTH
INTO SOUTHERN COLORADO WITH A TROUGH MOVING EAST ACROSS THE
PLAINS. QG LIFT OVERHEAD ALONG WITH PW VALUES OVER 1.25 INCHES AND
CAPES NEAR 1200 J/KG WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE EASTERN PLAINS. SHEAR WILL BE DECREASING
THROUGH THE EVENING SO MAIN THREAT WILL BE HEAVY RAIN AND
HAIL. AS THE UPPER SHORTWAVE TROUGH CONTINUES TO MOVE CLOSER AND
QG LIFT CONTINUES OVERHEAD...SHOWERS AND STORMS WILL LIKELY
CONTINUE THROUGH THE NIGHT OVER THE EASTERN PLAINS.

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA WEDNESDAY MORNING TO
START STABILIZING THE AIRMASS. WILL STILL LIKELY HAVE SHOWERS
AROUND BUT DECREASING OVER THE EASTERN PLAINS...WHILE UPSLOPE FLOW
WILL INCREASE ACTIVITY OVER THE HIGHER TERRAIN AND ADJACENT
PLAINS. CAPES WILL BE MUCH LOWER HOWEVER COMPARED TO TUESDAY WITH
PW VALUES ABOUT THE SAME...SO EXPECT WEAKER STORMS. TEMPERATURES
WILL BE ABOUT 10 DEGREES COOLER WITH HIGHS BETWEEN 65 AND 75
ACROSS THE AREA. SKIES SHOULDN'T CLEAR TOO MUCH OVERNIGHT... SO LOWS
WEDNESDAY NIGHT WILL REMAIN IN THE 50S OVER THE PLAINS AND 30S AND
40S OVER THE MOUNTAINS.

THE UPPER HIGH OVER MEXICO WILL BEGIN MOVING NORTH THURSDAY AND
CONTINUE THROUGH THE WEEKEND TO BE NEAR THE FOUR CORNERS AREA BY
SUNDAY NIGHT. THIS WILL BRING WARMER AND DRIER WEATHER WITH MAINLY
ISOLATED AFTERNOON AND EVENING CONVECTION OVER THE HIGH TERRAIN.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL FOR THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 249 PM MDT MON JUL 14 2014

STILL EXPECT SCATTERED THUNDERSTORMS THROUGH 01Z THEN AIRMASS
STABILIZING. SURFACE WINDS AT TERMINALS WILL SHIFT FROM EASTERLY
TO SOUTHEAST AND SOUTH OVERNIGHT WITH DEVELOPMENT OF DENVER
CYCLONE EXPECTED. AS CYCLONE MATURES...WINDS WILL SHIFT NORTHWEST
AT BJC AND POSSIBLY LATER AT KDEN/APA PENDING THE MATURITY.
APPEARS AN ACTIVE WEATHER DAY ON TUESDAY AFTERNOON WITH SCATTERED
AFTERNOON THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 249 PM MDT MON JUL 14 2014

PW VALUES WILL BE JUST UNDER AN INCH TODAY...THEN INCREASING TO
JUST OVER AN INCH ON TUESDAY. THIS WILL LEAD TO STRONG
THUNDERSTORMS WITH HEAVY RAIN. HOWEVER STORM MOTIONS WILL BE
10-15KT WHICH SHOULD KEEP THE OVERALL FLASH FLOOD THREAT LOW
EXCEPT IN BURN AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, Jul 14, 10:45 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT MON JUL 14 2014

COZ030>051-151645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS
MORGAN AND WASHINGTON COUNTIES THROUGH NOON. EXPECT BRIEF RAIN AND
GUSTY WINDS WITH THIS SHOWERS.

ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS AROUND NOON...AND SPREAD ONTO THE PLAINS DURING THE
AFTERNOON HOURS. THE STRONGER STORMS MAY PRODUCE A PERIOD OF
HEAVY RAIN WITH UP TO AN INCH IN 30 MINUTES. ONE OR TWO SEVERE
THUNDERSTORMS MAY ALSO DEVELOP ON THE PLAINS WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE RISK OF FLASH FLOODING IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CONVERGENCE LINE IS EXPECTED TO SET UP TUESDAY AFTERNOON OVER
THE PLAINS TO BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA...ESPECIALLY ALONG AND EAST OF THE LINE
FROM FORT COLLINS TO DENVER.  THESE STORMS ARE EXPECTED TO RUN
THROUGH THE AFTERNOON...EVENING AND POSSIBLY THROUGH THE NIGHT AS
A DISTURBANCE PASSES OVERHEAD. A COLD FRONT WILL MOVE INTO THE
AREA WEDNESDAY TO BRING COOLER TEMPERATURES AND MORE STORMS FOR
THE HIGHER TERRAIN AS WELL AS THE ADJACENT PLAINS AND METRO AREAS.
THE MAIN THREAT FROM THE STORMS TUESDAY AND WEDNESDAY WILL BE
LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO
PRODUCE HAIL AND STRONG WINDS...ESPECIALLY TUESDAY AFTERNOON AND
EVENING.

THURSDAY THROUGH THE WEEKEND...A DRIER AND WARMER AIRMASS WILL
MOVE INTO THE REGION. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL NORMALS THROUGH THURSDAY...THEN BACK INTO THE 90S FOR THE
LATTER PART OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/KRIEDERMAN

In the hours before

Local storm report, Jul 14, 3:46 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW MASONVILLE         40.52N 105.26W
07/14/2014  M1.00 INCH       LARIMER            CO   PUBLIC

&&

KBOWEN
Local storm report, Jul 14, 4:14 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
414 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW MASONVILLE         40.52N 105.26W
07/14/2014  M1.00 INCH       LARIMER            CO   PUBLIC

0413 PM     HAIL             3 NNW BERTHOUD          40.34N 105.10W
07/14/2014  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KBOWEN
Local storm report, Jul 14, 4:57 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW MASONVILLE         40.52N 105.26W
07/14/2014  M1.00 INCH       LARIMER            CO   PUBLIC

0413 PM     HAIL             3 NNW BERTHOUD          40.34N 105.10W
07/14/2014  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0451 PM     TSTM WND GST     2 WSW FREDERICK         40.09N 104.98W
07/14/2014  M60.00 MPH       WELD               CO   PUBLIC

&&

KBOWEN
Local storm report, Jul 14, 6:20 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW MASONVILLE         40.52N 105.26W
07/14/2014  M1.00 INCH       LARIMER            CO   PUBLIC

0413 PM     HAIL             3 NNW BERTHOUD          40.34N 105.10W
07/14/2014  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0451 PM     TSTM WND GST     2 WSW FREDERICK         40.09N 104.98W
07/14/2014  M60.00 MPH       WELD               CO   PUBLIC

0612 PM     HAIL             6 WSW KARVAL            38.70N 103.63W
07/14/2014  M0.88 INCH       LINCOLN            CO   TRAINED SPOTTER

&&
Local storm report, Jul 14, 6:32 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 NW MASONVILLE         40.52N 105.26W
07/14/2014  M1.00 INCH       LARIMER            CO   PUBLIC

0409 PM     HAIL             5 NW BERTHOUD           40.35N 105.15W
07/14/2014  M0.88 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF PEA TO NICKEL SIZE HAIL

0413 PM     HAIL             3 NNW BERTHOUD          40.34N 105.10W
07/14/2014  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0451 PM     TSTM WND GST     2 WSW FREDERICK         40.09N 104.98W
07/14/2014  M60.00 MPH       WELD               CO   PUBLIC

0454 PM     HAIL             1 NW FREDERICK          40.11N 104.95W
07/14/2014  M0.25 INCH       WELD               CO   TRAINED SPOTTER

0612 PM     HAIL             6 WSW KARVAL            38.70N 103.63W
07/14/2014  M0.88 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

KBOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:34 PM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 14, 7:43 PM MDTSevere Thunderstorm WarningBOULarimer47 min
Jul 14, 8:19 PM MDTFlash Flood WarningBOULarimer2 hr
Jul 14, 8:30 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld34 min
Jul 15, 3:17 PM MDTFlash Flood WarningBOULarimer118 min

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.